Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 161, NWS Springfield, MO

May 13, 2024Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2024, 3:50 PM CDT for Taney County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2024, 3:50 PM CDT (20:50 UTC)
Expired
May 13, 2024, 4:30 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Taney County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:44 PM CDT, 1 hour 6 minutes earlier. Its key messages:

  • A few strong storms possible this afternoon/evening. Low flooding threat.
  • Rain diminishing late today then isolated to scattered showers and storms return on Tuesday. Dry Tuesday night and Wednesday.
  • Additional precipitation possible late week.
Area forecast discussion, May 13, 2:44 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
244 PM CDT Mon May 13 2024

.KEY MESSAGES...

- A few strong storms possible this afternoon/evening. Low
  flooding threat.

- Rain diminishing late today then isolated to scattered showers
  and storms return on Tuesday. Dry Tuesday night and
  Wednesday.

- Additional precipitation possible late week.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 233 PM CDT Mon May 13 2024

A low pressure system will continue to move through the region
today before moving out on Tuesday. In the warm sector ahead of
the low this afternoon/evening, isolated to scattered showers
and storms are expected, as we could see a few strong to severe
thunderstorms given MUCAPE values up to 1,000-1,500 J/kg and
0-6km shear of up to 30-35 kts. Overall, expect organization to
be limited, which should limit severe threats to hail up to 1
inch in diameter and gusts less than 60 mph in the very
strongest storms.

Very localized flooding is also possible through this evening,
mainly due to increased soil moisture from recent rainfall
events. Could see localized additional rainfall amounts up to
1-2 inches, but most locations will see less than that.

Additional isolated to scattered showers and storms are
expected on Tuesday, ending from west to east in the
afternoon/evening.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 233 PM CDT Mon May 13 2024

Tuesday night and Wednesday will be dry for the most part, then
models show additional rounds of upper level energy bringing
rain chances Wednesday night into Sunday. There is a high
degrees of variability in guidance, which lowers confidence,
but the best chances for rain are Wednesday night into Thursday
at 50-70%.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon May 13 2024

Additional scattered showers and storms are possible this
afternoon and evening. Rain should clear out late this evening
into tonight, but low level moisture will increase and lead to
MVFR to IFR ceilings by late tonight. Additional scattered
showers and possibly thunderstorms are expected Tuesday, with
the greatest chances at KSGF and KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, May 13, 2:29 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
229 PM CDT Mon May 13 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
229 PM CDT Mon May 13 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will continue to be possible through
this evening. Lightning will be the main risk. Very localized
excessive rainfall will be possible. A few strong storms may be
capable of 1 inch hail and 60 miles per hour wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for non-severe thunderstorms return on Tuesday,
particularly east of Springfield. Additional thunderstorm chances
are possible late in the week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, May 13, 2:21 PM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
221 PM CDT Mon May 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     Tornado          2 S Lowry City          38.11N 93.73W
05/07/2024                   St. Clair          MO   NWS Storm Survey

            NWS Storm Survey finds a short lived tornado
            touched down in this location where trees
            were downed in multiple directions. Maximum
            winds were 70-75 mph in this EF-0 tornado.
            Note that the storm continued to produce
            non-tornadic wind damage as it moved east of
            Highway 13.

&&

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:15 PM CDTSevere Thunderstorm WarningSGFOzark, Taney45 min
May 13, 5:00 PM CDTSevere Thunderstorm WarningSGFOzark45 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningSGFOzark46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.